Open Access
2007 Calculus of functors, operad formality, and rational homology of embedding spaces
Gregory Arone, Pascal Lambrechts, Ismar Volić
Author Affiliations +
Acta Math. 199(2): 153-198 (2007). DOI: 10.1007/s11511-007-0019-7


Let M be a smooth manifold and V a Euclidean space. Let $ \overline{{{\text{Emb}}}} $(M, V) be the homotopy fiber of the map Emb(M, V) → Imm(M, V). This paper is about the rational homology of $ \overline{{{\text{Emb}}}} $(M, V). We study it by applying embedding calculus and orthogonal calculus to the bifunctor (M, V)↦ HQ ∧ $ \overline{{{\text{Emb}}}} $(M, V)+. Our main theorem states that if $ \dim V \geqslant 2{\text{ED}}{\left( M \right)} + 1 $(where ED(M) is the embedding dimension of M), the Taylor tower in the sense of orthogonal calculus (henceforward called “the orthogonal tower”) of this functor splits as a product of its layers. Equivalently, the rational homology spectral sequence associated with the tower collapses at E1. In the case of knot embeddings, this spectral sequence coincides with the Vassiliev spectral sequence. The main ingredients in the proof are embedding calculus and Kontsevich's theorem on the formality of the little balls operad. We write explicit formulas for the layers in the orthogonal tower of the functor $ HQ \wedge \overline{{{\text{Emb}}}} {\left( {M,V} \right)}_{ + }. $The formulas show, in particular, that the (rational) homotopy type of the layers of the orthogonal tower is determined by the (rational) homotopy type of M. This, together with our rational splitting theorem, implies that, under the above assumption on codimension, rational homology equivalences of manifolds induce isomorphisms between the rational homology groups of $ \overline{{{\text{Emb}}}} $(–,V).

Funding Statement

The first and third authors were supported by the National Science Foundation, grants DMS 0605073 and DMS 0504390, respectively. The second author is chercheur qualifié au F.N.R.S. and he gratefully acknowledges support by the Institut Mittag–Leffler (Djursholm, Sweden).


Download Citation

Gregory Arone. Pascal Lambrechts. Ismar Volić. "Calculus of functors, operad formality, and rational homology of embedding spaces." Acta Math. 199 (2) 153 - 198, 2007.


Received: 11 September 2007; Published: 2007
First available in Project Euclid: 31 January 2017

zbMATH: 1154.57026
MathSciNet: MR2358051
Digital Object Identifier: 10.1007/s11511-007-0019-7

Primary: 57N35
Secondary: 55P62 , 55T99

Keywords: calculus of functors , embedding calculus , embedding spaces , operad formality , orthogonal calculus

Rights: 2007 © Institut Mittag-Leffler

Vol.199 • No. 2 • 2007
Back to Top